Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2017, 12:31 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 12:31 PM PDT (19:31 UTC)
- Expired
- Jul 24, 2017, 4:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:00 PM PDT | FLASH FLOOD | 21 E Shoshone, CA | INYO COUNTY SO REPORTS DEBRIS FLOW OVER OLD SPANISH TRAIL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 209 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WGUS55 KVEF 241931
FFWVEF
CAC027-071-NVC003-242330-
/O.NEW.KVEF.FF.W.0027.170724T1931Z-170724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1231 PM PDT MON JUL 24 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
North central San Bernardino County in southern California...
Southeastern Inyo County in south central California...
West central Clark County in southern Nevada...
* Until 430 PM PDT
* At 1227 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Kingston Road, Old Spanish Trail, Lovell Canyon and Spring
Mountains Recreation Area, including Mt Potosi. Additional storms
are likely to impact Sandy Valley in the next couple of hours.
LAT...LON 3530 11584 3604 11607 3609 11600 3600 11590
3616 11590 3626 11553 3533 11551
$$
STEELE2 follow-up statements
643
WGUS75 KVEF 242116
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
216 PM PDT MON JUL 24 2017
CAC027-071-NVC003-242330-
/O.CON.KVEF.FF.W.0027.000000T0000Z-170724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-Clark NV-
216 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO...SOUTHEASTERN INYO AND WEST CENTRAL
CLARK COUNTIES...
At 214 PM PDT, Doppler radar and automated rain gauges continued to
indicate thunderstorms producing heavy rain over the warned area.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Spring Mountains Recreation Area, Mountain Pass, Sandy Valley,
and Lovell Canyon Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3530 11584 3604 11607 3609 11600 3600 11590
3616 11590 3626 11553 3533 11551
$$
STEELE670
WGUS75 KVEF 242322
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
422 PM PDT MON JUL 24 2017
CAC027-071-NVC003-242331-
/O.EXP.KVEF.FF.W.0027.000000T0000Z-170724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-Clark NV-
422 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO...
SOUTHEASTERN INYO AND WEST CENTRAL CLARK COUNTIES WILL EXPIRE AT 430
PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
Additional thunderstorms remain possible through the evening.
LAT...LON 3530 11584 3604 11607 3609 11600 3600 11590
3616 11590 3626 11553 3533 11551
$$
STEELEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:15 AM PDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 9:15 AM PDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 915 AM PDT Mon Jul 24 2017 .SYNOPSIS...A significant push of monsoon moisture will spread northward today bring the threat of heavy rain and thunderstorms to much of the area over the next couple of days. The greatest threat will occur today and tonight and again Tuesday afternoon before a drying trend begins mid to late week. && .UPDATE...Gearing up for what is anticipated to be an active afternoon. Inverted trough lifting northward today is already kicking off strong convection near the Phoenix area and this will be approaching our region during the afternoon and evening hours. Additionally, areas west and north of the Colorado River have woken up to considerable sunshine which will aid in destabilizing the airmass ahead of this feature. This mornings 12z Las Vegas sounding sampled a precipitable water value of 1.59" which sets a new daily record, and given the active afternoon expected we will be releasing a 18z sounding to better sample the afternoon airmass before storms develop. Made some minor updates to the forecast mainly to tweak PoPs for ongoing trends and anticipated afternoon development. Otherwise, the forecast is in good shape. Be prepared for strong storms this afternoon and the likelihood of areas of flash flooding. -Outler- && .SHORT TERM...Today through Wednesday Been a fairly active evening over portions of the area with the main activity occuring over Lincoln County where significant rainfall fell over southern portions of the county earlier this evening. Some showers and thunderstorms did work into northern and central Clark County early this morning as there is still significant instability in place. It's likely that isolated storms will continue to generate into early this morning, but most have been short lived. As we move into the day a significant push of monsoonal moisture will surge northward. Over the past few hours Blythe, CA and Roll, AZ have seen their PW values jump to around 2.15 inches. This surge of moisture will continue to push northward today with the 2 inch PW line pushing up the Colorado River Valley and 1.5 inches over much of Mohave, Clark, and San Bernardino Counties. The main concern over the past couple of shifts has been the amount of cloud cover today to potentially limit convection. Morning satellite imagery showing partly to mostly cloudy skies over Mohave, Clark, and Lincoln Counties. It is certainly not widespread and the current thinking is that we should end up with enough sun today to help get things going. We will have plenty of instability in place and storm motions will be rather slow. Another factor is a fairly strong vort max rotating north up the Colorado River this afternoon. This area could be the main focus for convection and will likely help storms go overnight. Although it's difficult to pin point where thunderstorms will develop, felt that the threat of flash flooding was too great to not issue any watches. So, after coordination with other offices and WPC, felt that going with a Flash Flood Watch for Mohave, Clark, San Bernardino, southern Nye, and Lincoln Counties was the way to go. The product was issued from 5am this morning until 5am Tuesday morning. Depending on how much cloud cover we see Tuesday, we could see another round of showers and thunderstorms during the afternoon for much of the area as moisture and instability will remain in place. Temperatures will likely be held to below normal readings today and Tuesday due to the additional clouds and potential rain. Somewhat drier air will try and work into the region Wednesday mainly limiting convection to the northeastern sections of the CWA. .LONG TERM...Thursday through Saturday. Gradual drying and warming is expected for Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region today with any storm capable of producing very heavy rainfall. Although storms will be possible in Inyo County today, those are expected to be more isolated. However, areas of far southeastern Inyo could see more scattered storms. Conditions will gradually dry out midweek onward, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...East winds will occur early this morning due to outflow winds from earlier storms. Winds will generally be south to southwest around 10 kts away from any storms. Scattered showers and thunderstorms will likely occur through much of today with the greatest threat of heavy rain late afternoon and evening. Storms also have the potential to go through much of the night. Cigs to fall to as low as 6k feet near stronger storms. Otherwise cigs will mainly be AOA 10 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are expected to impact much of the region today with potentially heavy rainfall. Cigs will generally be around 10-12k feet, but could fall to as low as 5k feet in heavier storms. Winds will generally be under 10kts, but gusty and erratic near any storms. Storms could also go through tonight and into Tuesday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather and especially flood impacts the next several days as an active monsoon pattern unfolds. && Short Term/Fire Weather/Aviation...Gorelow Long Term....Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:44 AM PDT | Flash Flood Watch | VEF | San Bernardino | 40 hr |
| Jul 24, 2:28 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 24, 4:09 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Jul 24, 4:31 PM PDT | Flash Flood Warning | VEF | San Bernardino | 119 min |
| Jul 23, 10:24 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 24, 12:45 AM PDT | Areal Flood Advisory | VEF | Clark | 8 hr |
| Jul 24, 1:13 AM PDT | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 24, 11:22 AM PDT | Flash Flood Warning | VEF | Clark | 7 hr |
Nearby
Flash Flood Warnings in California, 2017Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.